Alert archive / Missouri / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 137, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 17, 2001, 2:33 PM CDT for Carroll County, Chariton County, Missouri. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 17, 2001, 2:33 PM CDT (19:33 UTC)
- Expired
- May 17, 2001, 3:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Carroll County, MO, Chariton County, MO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 2:45 PM CDT | Hail 0.75 | De Witt, MO | Public reported 12 inch diameter tree blown down and 3/4 inch hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 1:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.6 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2833 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KEAX 171933
SVRMCI
MOC033-041-172015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
233 PM CDT THU MAY 17 2001
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL CARROLL COUNTY IN NORTH CENTRAL MISSOURI
CHARITON COUNTY IN NORTH CENTRAL MISSOURI
* UNTIL 315 PM CDT
* AT 233 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER DE WITT...OR ABOUT 19 MILES NORTH OF
MARSHALL...MOVING EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
DE WITT AT 240 PM CDT
BRUNSWICK AT 250 PM CDT
DALTON AT 310 PM CDT
KEYTESVILLE AT 315 PM CDT
THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE QUARTER SIZE HAIL...AND
WINDS IN EXCESS OF 70 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
LAT...LON 3951 9278 3948 9338 3930 9339 3930 9335
3931 9334 3931 9330 3936 9320 3940 9320
3938 9311 3932 9306 3932 9298 3927 9296
, 3927 9284 3934 9277
SFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:55 AM CDT, 10 hours 38 minutes earlier.
Area forecast discussion, May 17, 3:55 AM CDT, 10 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 355 AM CDT THU MAY 17 2001 LOCATION OF FNTS/OUTFLOW BNDRYS...PCPN...CLDS WILL HV AN IMPACT ON TEMPS THRU FRI MRNG. MID/UPR LVL PATTERN HAS BCM MORE ACTV AS MID/UPR LVL RDG HAS FLATTENED...WITH PREDOMINANT ZONAL FLOW NOW IN PLACE. QSTNRY FNTL BNDRY LIES FM NRN IL ACRS EXTRM SRN IA INTO N CNTRL KS. UPSTRM CDFNT FM WRN MN CURVES SW THRU NRN NEB. STG/ISOLD SVR TSTMS OCRG WITH SRN MOST BNDRY NR MO/IA BDR WHERE CAPES RUNNING ARND 3000J. SUF INSTBY PRESENT TO SUPPORT SOME LRG HAIL FOR THE REST OF THIS MRNG. CNVTV COMPLEX SHUD TRK E THIS MRNG WITH MAIN PCPN THREAT FAR NRN MO CNTYS THIS MRNG. WATCHING LRG CNVTV COMPLEX OVR ERN CO/WRN KS. ETA/AVN MODELS HV BEST HANDLE WITH THIS FEATURE...AND TRK THIS PCPN COMPLEX EWD THIS MRNG ACRS KS. DFCLT TO SEE VORT LOBE MODELS ATTACH TO THIS FEATURE BUT FEEL IT IS MORE OF A CNVTVLY INDUCED VORT MAX WHICH WILL BCM MORE APPARANT LTR THIS MRNG. FNTL BNDRY EXPCD TO SAG SWD THIS MRNG AND BCM THE FOCUS FOR ACTV CNVTN PSBLY BY ERY AFTN. H7 TEMPS PROGD TO COOL A CPL DEGREES TDY SO AMS WILL BE LESS CAPPED. HI CAPE VALUES WILL CONT TO SUPPORT LRG HAIL/DMGG WIND THREAT THRU ERY THIS EVE ACRS SE HLF CWA. GIVEN HIGH POPS FM PROGS AND ABV SCENERIO FEEL LIKELY POPS WARRANTED FOR LRG PART OF CWA. SINCE PCPN SHUD HOLD OFF FOR ALL BUT FAR NRN CNTYS TILL THIS AFTN THINK MOST OF CWA WILL EXCEED GUID MAX TEMPS. UPSTRM CDFNT PROGD TO ENTER NW MO THIS AFTN AND COULD BE ANOTHER SOURCE FOR AFTN CNVTN. HIGH PWS SUS HVY RAIN WILL CONT TO BE A THREAT. MAY SEE SOME POST FNTL CNVTN AS SLOW MOVG MID LVL SHRTWV MOVS E INTO CWA LT THIS AFTN/EVE. EXTV CLDNS EXPCD TO LAST THRU TNGT AND THIS LIKELY TO SUPPORT WRMR MIN TEMPS THAN PROGD. COOLER AND DRIER AIR MOVS INTO CWA FRI AS SFC HI BUILDS IN. NEXT CHC OF RAIN IS SAT NGT/SUN AS STGR SHRTWV MOVS ACRS SRN PLAINS WITH INVERTED SFC FNT PUSING E ACRS KS AND INTO MO. LTST AVN/MRF SHOW A STGR CDFNT WITH MUCH COOLER AIR MOVG IN FOR TUE/WED. HV LOWERED TEMPS SVRL CAT TO REFLECT THIS. .EAX... KS...NONE MO...NONE JULY
In the hours before
Local storm report, May 17, 10:59 AM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1059 AM CDT THU MAY 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1022 AM 4 N LAREDO MO 1.25 INCH HAIL
05/17/01 GRUNDY REPORTED BY PUBLIC.Special weather statement, May 17, 12:49 PM CDT, 1 hour 44 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-181100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT THU THU MAY 17 2001 ...THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER PARTS OF NORTHEAST AND WEST CENTRAL MISSOURI AN EAST CENTRAL KANSAS... FORECAST: SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS EVENING...GENERALLY SOUTH OF A LINE FROM MOUND CITY TO BETHANY TO UNIONVILLE. THE PRIMARY THREATS ARE LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL. DISCUSSION: A COLD FRONT ACROSS NORTHWEST MISSOURI WILL CONTINUE TO TRIGGER THUNDERSTORMS AS IT MOVES SLOWLY SOUTHEAST. THE ATMOSPHERE WILL CONTINUE TO BE VERY UNSTABLE THROUGH EARLY THIS EVENING AHEAD OF THE FRONT. DUE TO WEAK ATMOSPHERIC WINDS...HAIL AND DAMAGING WINDS ARE THE PRIMARY EFFECTS. IN ADDITION...DUE TO THE SLOW MOVEMENT OF STORMS...HEAVY RAINFALL IS ALSO EXPECTED. THE STORMS WILL DIMINISH THIS EVENING. OUTLOOK: THUNDERSTORMS MAY RETURN LATE SATURDAY NIGHT AND THROUGH THE FIRST OF NEXT WEEK. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/EAX. DB DB
Local storm report, May 17, 12:52 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1252 PM CDT THU MAY 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 AM 2 NE WESTBORO MO 1 INCH HAIL
05/17/01 ATCHISON REPORTED BY PUBLIC.
1210 PM 3 NW TRENTON MO 1 INCH HAIL
05/17/01 GRUNDY REPORTED BY$ HAM RADIO
OPERATOR.Local storm report, May 17, 12:58 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1258 PM CDT THU MAY 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1225 PM WEATHERBY MO .88 INCH HAIL
05/17/01 DE KALB REPORTED BY PUBLIC.
1225 PM WEATHERBY MO 60 MPH TSTM GUST
05/17/01 DE KALB
1240 PM 2 E WEATHERlBY MO 60 MPH TSTM GUST
05/17/01 DE KALB
1250 PM 3 E WEATHERBY MO 70 MPH TSTM GUST
05/17/01 DAVIESSLocal storm report, May 17, 1:57 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
157 PM CDT THU MAY 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0115 PM EASTON MO 1 INCH HAIL
05/17/01 BUCHANAN REPORTED BY PUBLIC.
0138 PM 1 E COFFEY MO FLOOD
05/17/01 DAVIESS 3-4 FEET OVER ROUTE B.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0138 PM 2 S TRENTON MO FLOOD
05/17/01 GRUNDY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
WATER 1.5 FEET DEEP
OVER HWY 65.Local storm report, May 17, 2:18 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
218 PM CDT THU MAY 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0212 PM WESTON MO 70 MPH TSTM GUST
05/17/01 PLATTE
0212 PM WESTON MO .75 INCH HAIL
05/17/01 PLATTEThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 1:20 AM CDT | Severe Thunderstorm Warning | EAX | Atchison, Nodaway | 55 min |
| May 17, 3:31 AM CDT | Severe Thunderstorm Warning | EAX | Nodaway | 44 min |
| May 17, 3:52 AM CDT | Severe Thunderstorm Warning | EAX | Worth | 43 min |
| May 17, 4:05 AM CDT | Severe Thunderstorm Warning | EAX | Putnam | 40 min |
| May 17, 8:34 AM CDT | Severe Thunderstorm Warning | EAX | Harrison | 26 min |
| May 17, 10:45 AM CDT | Severe Thunderstorm Warning | EAX | Sullivan | 45 min |
| May 17, 11:37 AM CDT | Severe Thunderstorm Warning | EAX | Grundy | 38 min |
| May 17, 11:44 AM CDT | Severe Thunderstorm Warning | EAX | Andrew | 46 min |
| May 17, 12:20 PM CDT | Severe Thunderstorm Warning | EAX | DeKalb | 40 min |
| May 17, 12:32 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, Grundy | 58 min |
| May 17, 12:55 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Clinton | 65 min |
| May 17, 1:33 PM CDT | Severe Thunderstorm Warning | EAX | Grundy, Linn | 57 min |
| May 17, 1:35 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Ray | 40 min |
| May 17, 1:41 PM CDT | Severe Thunderstorm Warning | EAX | Carroll | 49 min |
| May 17, 1:53 PM CDT | Severe Thunderstorm Warning | EAX | Platte | 37 min |
| May 17, 2:05 PM CDT | Severe Thunderstorm Warning | EAX | Clay | 40 min |
| May 17, 2:21 PM CDT | Flash Flood Warning | EAX | Carroll | 114 min |
| May 17, 2:45 PM CDT | Flash Flood Warning | EAX | Livingston | 2 hr |
| May 17, 2:48 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson | 42 min |
| May 17, 2:55 PM CDT | Severe Thunderstorm Warning | EAX | Lafayette, Ray | 50 min |
| May 17, 3:05 PM CDT | Severe Thunderstorm Warning | EAX | Howard | 40 min |
| May 17, 3:46 PM CDT | Severe Thunderstorm Warning | EAX | Howard | 44 min |
| May 17, 3:55 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Pettis | 65 min |
| May 17, 4:00 PM CDT | Tornado Warning | EAX | Howard | 45 min |
| May 17, 4:21 PM CDT | Flash Flood Warning | EAX | Carroll | 114 min |
| May 17, 5:23 PM CDT | Severe Thunderstorm Warning | EAX | Bates | 37 min |
| May 17, 6:38 PM CDT | Flash Flood Warning | EAX | Carroll | 97 min |
| May 17, 6:44 PM CDT | Flash Flood Warning | EAX | Daviess | 76 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.